Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 207, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 20, 2019, 7:57 PM CDT for Clay County, Norman County, Polk County, Minnesota; Cass County, Traill County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2019, 7:57 PM CDT (00:57 UTC)
- Expired
- Sep 20, 2019, 9:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MN, Norman County, MN, Polk County, MN, Cass County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 51 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1876 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 11.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 7:39 PM CDT, 18 minutes earlier.
Area forecast discussion, Sep 20, 7:39 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
739 PM CDT Fri Sep 20 2019
.UPDATE...
Issued at 739 PM CDT Fri Sep 20 2019
Expanding thunderstorm clusters over eastern ND with embedded
severe, with intersection of warm/cold front near Devils Lake
Basin and warm sector across the southern RRV. Stronger storms
have developed further east and south in warm sector where MLCAPE
in excess of 3000 J/KG is in place with effective shear values
favorable for sever and potential organization into supercells
(though clusters/embedded severe favored). Eventually as surface
low shifts east increasing deep layer shear will could still
result in additional organization of clusters as activity spreads
eastward into MN overnight. However, instability is still a
question once we get past 7-10Z.
Other concern is flooding potential with tendency for
thunderstorms to train, and with very moist air mass in place
heavy rates raises possibility of higher totals and elevated flash
flood threat, especially in the northern Red River Valley where
earlier heavier rain already fell and strongest signal in CAMs
lines up. Already Issuance of flash flood watch for the northern
half of are CWA prompted by ongoing activity and expectation that
this will continue to migrate eastward.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 312 PM CDT Fri Sep 20 2019
High confidence in slow moving storm complex to impact the
northern half of the area tonight with the severe potential
mentioned in the mesoscale discussion. With PWATS greater than
1.5 inches and ABR/BIS soundings indicating 150 to 200 percent
above normal values storms will be very efficient rainfall
makers. Given these conditions and the slow moving forcing from
the upper low and embedded short wave will see a line of storms
train as they propagate slowly east southeast this evening into
the overnight. This results in a widespread 1 to 3 inches of
rainfall possible across the northern half of the FA with an inch
or less for areas along and south of I-94 through the noon hour
Saturday.
With the upper low slowly lifting northeast across southern
Manitoba and westerly wind shift or cold front pushing across the
FA tomorrow morning into the afternoon will see storm coverage
increase early in the afternoon Saturday with another round of
storms possible. Some storms could become severe with wind gusts
to 60mph and hail up to an inch in NW MN.
.LONG TERM...(Saturday night through Friday)
Issued at 312 PM CDT Fri Sep 20 2019
Sunday and Monday...Upper level trough currently over southern
ID will move into Ontario by 12Z Sun. Wrap around precip over the
northeast zones will move north and east out of the area Sun.
Short wavelength ridge will move across the Red River Valley Mon.
Quiescent weather is expected Mon.
Tue - Fri
Long wave trough over central Canada and the Northern Plains will
shift into Hudson Bay. Long wave ridge over the eastern Pacific will
build north into the Gulf of AK. Downstream long wave trough will
dig into the West Coast. Long wave ridge over the southeast US
builds farther north into the mid Atlantic states. Southwest flow
aloft develops over the Northern Plains by Fri.
The operational models have a cutoff low over the Desert Southwest
will get kicked out to the Northern Plains on Fri as another trough
will drop into the Desert Southwest. GFS and ECMWF ensemble mean
precip agree reasonably well for next Fri. The ECMWF and GFS
operational models are in good agreement through Wed. The GFS
becomes the faster model thereafter.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 739 PM CDT Fri Sep 20 2019
Thunderstorm clusters tracking across eastern ND with isolated
activity in MN. Some of these storms are strong to severe with
hail, winds 60 mph or higher, and potential for tornado
development. Vis and ceilings within this activity will drop to
IFR at times this evening. As thunderstorm activity weakens and
transitions more to just showers we may see a trends in widespread
low stratus development, which may persist through the rest of the
TAF periods. Frontal passages will result in shifting winds
eventually to the west, but more chaotic directions may occur as
a result of thunderstorm activity this evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 7 AM CDT Saturday for NDZ006>008-014>016-
024-026>030-054.
MN...Flash Flood Watch until 7 AM CDT Saturday for MNZ001-004-005-007-
008.
&&
UPDATE...DJR
SHORT TERM...JK
LONG TERM...JH
AVIATION...DJRHazardous weather outlook, Sep 20, 4:20 AM CDT, 15 hours 37 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Grand Forks ND 420 AM CDT Fri Sep 20 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-210930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 420 AM CDT Fri Sep 20 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across southeast North Dakota before sunrise this morning. The main hazard will be golf ball sized hail. Scattered severe thunderstorms are possible late this afternoon and tonight. The main hazards will be hail up to 2 inches in diameter and damaging wind gusts up to 75 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms, which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday For areas along and east of the Red River Valley, isolated severe thunderstorms are possible early Saturday morning. Then by early afternoon, the isolated severe thunderstorm threat should shift into areas east of the Red River Valley. Quarter sized hail and wind gusts to 60 mph would be the main hazards. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed late this afternoon and tonight.
In the hours before
Special weather statement, Sep 20, 7:14 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Grand Forks ND 714 PM CDT Fri Sep 20 2019 NDZ006-007-014-015-210115- Benson ND-Towner ND-Ramsey ND-Cavalier ND- 714 PM CDT Fri Sep 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENSON...SOUTHEASTERN TOWNER...SOUTHWESTERN CAVALIER AND RAMSEY COUNTIES UNTIL 815 PM CDT... At 714 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Munich to near Garske to near Fort Totten. Movement was northeast at 35 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Devils Lake, Camp Grafton, Lakewood Park, Minnewaukan, Crary, Starkweather and Doyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern North Dakota. LAT...LON 4857 9917 4863 9846 4802 9853 4795 9938 TIME...MOT...LOC 0014Z 202DEG 31KT 4868 9880 4833 9890 4793 9902 BP
Special weather statement, Sep 20, 7:17 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Grand Forks ND 717 PM CDT Fri Sep 20 2019 NDZ006-007-210115- Towner ND-Cavalier ND- 717 PM CDT Fri Sep 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TOWNER AND CAVALIER COUNTIES UNTIL 815 PM CDT... At 716 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Hannah to near Loma. Movement was northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Langdon, Munich, Clyde, Alsen, Wales, Egeland and Calio. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern North Dakota. LAT...LON 4900 9804 4863 9826 4855 9917 4900 9884 TIME...MOT...LOC 0016Z 206DEG 30KT 4905 9866 4858 9856 BP
Special weather statement, Sep 20, 7:21 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Grand Forks ND 721 PM CDT Fri Sep 20 2019 NDZ014-015-024-026-028-210045- Griggs ND-Nelson ND-Eddy ND-Benson ND-Ramsey ND- 721 PM CDT Fri Sep 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...WESTERN NELSON...SOUTHEASTERN RAMSEY...NORTHWESTERN GRIGGS AND EDDY COUNTIES UNTIL 745 PM CDT... At 720 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Crary to 6 miles northeast of Brantford. Movement was northeast at 40 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... New Rockford, Lakota, Fort Totten, Sheyenne, Tolna, Crary and Red Willow Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern North Dakota. A Severe Thunderstorm Watch also remains in effect until 300 AM CDT for southeastern and northeastern North Dakota. LAT...LON 4798 9922 4819 9813 4758 9820 4759 9927 TIME...MOT...LOC 0020Z 228DEG 37KT 4800 9872 4766 9883 BP
Local storm report, Sep 20, 7:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
728 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM FUNNEL CLOUD 4 SE CASSELTON 46.86N 97.15W
09/20/2019 Cass ND PUBLIC
REPORT OF A FUNNEL CLOUD SOUTH OF I-94 FROM A 911 CALL.
&&
BWASILEWLocal storm report, Sep 20, 7:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
733 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM FLASH FLOOD CAVALIER 48.80N 97.62W
09/20/2019 PEMBINA ND TRAINED SPOTTER
REPORT OF A FLOODED ROADWAY IN TOWN THAT IS IMPASSABLE.
&&
BWASILEWLocal storm report, Sep 20, 7:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL CAVALIER 48.80N 97.62W
09/20/2019 E1.75 INCH PEMBINA ND TRAINED SPOTTER
REPORT OF HAIL QUARTER TO GOLF BALL-SIZED WITH VERY
STRONG WINDS.
&&
BWASILEWThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:26 PM CDT | Flash Flood Watch | FGF | Beltrami, Kittson, Lake of the Woods, Marshall, Pennington, Polk and 2 more | 8 hr |
| Sep 20, 7:33 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 57 min |
| Sep 20, 8:05 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 55 min |
| Sep 20, 8:22 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 38 min |
| Sep 20, 8:28 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 47 min |
| Sep 20, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk, Roseau | 45 min |
| Sep 20, 8:55 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 65 min |
| Sep 20, 9:00 PM CDT | Tornado Warning | FGF | Norman, Polk | 23 min |
| Sep 20, 9:01 PM CDT | Special Weather Statement | FGF | Kittson | 29 min |
| Sep 20, 9:12 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 48 min |
| Sep 20, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 48 min |
| Sep 20, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 3 min |
| Sep 20, 9:53 PM CDT | Flash Flood Warning | FGF | Roseau | 2 hr |
| Sep 20, 9:55 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 50 min |
| Sep 20, 10:11 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Pennington, Roseau | 64 min |
| Sep 20, 10:59 PM CDT | Flash Flood Warning | FGF | Polk | 8 hr |
| Sep 20, 11:03 PM CDT | Special Weather Statement | FGF | Pennington | 27 min |
| Sep 20, 11:25 PM CDT | Areal Flood Warning | FGF | Kittson | 10 hr |
| Sep 20, 11:39 PM CDT | Flash Flood Warning | FGF | Beltrami, Marshall, Pennington, Polk, Red Lake, Roseau | 7 hr |
| Sep 21, 12:18 AM CDT | Areal Flood Warning | FGF | Kittson, Lake of the Woods, Marshall, Roseau | 15 hr |
| Sep 21, 2:54 AM CDT | Flash Flood Warning | FGF | Norman, Polk, Red Lake | 4 hr |
| Sep 21, 6:58 AM CDT | Areal Flood Warning | FGF | Beltrami, Marshall, Norman, Pennington, Polk, Red Lake | 9 hr |
| Sep 21, 9:47 AM CDT | River Flood Warning | FGF | Marshall | 4 days |
| Sep 21, 9:47 AM CDT | River Flood Warning | FGF | Kittson | 4 days |
| Sep 21, 9:47 AM CDT | River Flood Warning | FGF | Roseau | 5 days |
| Sep 21, 11:37 AM CDT | River Flood Warning | FGF | Marshall | 46 hr |
| Sep 21, 3:29 PM CDT | Areal Flood Warning | FGF | Kittson, Lake of the Woods, Marshall, Roseau | 18 hr |
| Sep 21, 3:46 PM CDT | Areal Flood Warning | FGF | Pennington, Polk, Red Lake | 17 hr |
| Sep 21, 3:55 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 37 min |
| Sep 21, 4:34 PM CDT | Special Weather Statement | FGF | Polk | 56 min |
| Sep 21, 5:19 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 41 min |
| Sep 21, 5:27 PM CDT | Special Weather Statement | FGF | Polk | 33 min |
| Sep 21, 5:56 PM CDT | Special Weather Statement | FGF | Clearwater | 64 min |
| Sep 21, 5:58 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 62 min |
| Sep 21, 6:51 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 54 min |
| Sep 21, 6:53 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen | 67 min |
| Sep 20, 7:00 PM CDT | Flash Flood Warning | FGF | Cavalier, Pembina | 3 hr |
| Sep 20, 7:03 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 57 min |
| Sep 20, 7:14 PM CDT | Special Weather Statement | FGF | Ramsey | 61 min |
| Sep 20, 7:14 PM CDT | Tornado Warning | FGF | Cass | 31 min |
| Sep 20, 7:17 PM CDT | Special Weather Statement | FGF | Cavalier | 58 min |
| Sep 20, 7:21 PM CDT | Special Weather Statement | FGF | Eddy, Nelson | 24 min |
| Sep 20, 7:39 PM CDT | Tornado Warning | FGF | Cass | 36 min |
| Sep 20, 8:06 PM CDT | Special Weather Statement | FGF | Nelson, Walsh | 24 min |
| Sep 20, 8:09 PM CDT | Special Weather Statement | FGF | Pembina | 66 min |
| Sep 20, 8:36 PM CDT | Tornado Warning | FGF | Cass, Traill | 24 min |
| Sep 20, 9:26 PM CDT | Areal Flood Advisory | FGF | Cass, Traill | 3 hr |
| Sep 20, 9:51 PM CDT | Special Weather Statement | FGF | Grand Forks, Steele | 39 min |
| Sep 20, 10:37 PM CDT | Flash Flood Warning | FGF | Eddy, Griggs, Nelson, Steele | 8 hr |
| Sep 20, 11:33 PM CDT | Flash Flood Warning | FGF | Grand Forks, Nelson | 7 hr |
| Sep 21, 12:29 AM CDT | Flash Flood Warning | FGF | Barnes, Grand Forks, Griggs, Steele, Traill | 7 hr |
| Sep 21, 12:51 AM CDT | Areal Flood Warning | FGF | Benson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more | 7 hr |
| Sep 21, 8:11 AM CDT | Areal Flood Warning | FGF | Benson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more | 8 hr |
| Sep 21, 3:07 PM CDT | Special Weather Statement | FGF | Steele | 38 min |
| Sep 21, 3:43 PM CDT | Special Weather Statement | FGF | Steele, Traill | 47 min |
| Sep 21, 4:15 PM CDT | Special Weather Statement | FGF | Cass | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.